Here’s the follow-up to 76 year old female CC: Diminished LOC.
Be sure to check out all the awesome comments on the case!
Let’s take another look at the 12-lead ECG.
There’s something very unusual about this heart rhythm.
It’s slow, there are no P-waves, and the QRS complexes are extremely wide (> 200 ms).
Could this be a ventricular rhythm?
Sure. It’s possible. But this is wide even for a ventricular rhythm.
The morphology is consistent with a nonspecific intraventricular conduction defect.
Whenever I see an ECG like this I immediately think, “Hyperkalemia!”
Other possibilities include:
- Tricyclic anti-depressant overdose (note the tall R-wave in lead aVR)
- Other sodium channel blockers (Class 1a antiarrhythmics, tramadol, diphenhydramine, etc.)
- The effects of prolonged myocardial ischemia (end stage of big MI, PE, or respiratory arrest)
Special thanks to Dr. Smith from Dr. Smith’s ECG Blog for helping me refine this list of differentials.
Another interesting feature of this case is the multiple ecchymotic areas on the body and the pulseless R foot. This could suggest a coagulopathy or renal failure.
Additionally, I liked David’s theory about rhabdomyolysis contributing to hyperkalemia.
Would I have given this patient calcium? Absolutely!
It couldn’t hurt and it might help.
We often have to make decisions in the field based on incomplete information.
It’s the “fog of war”.
As Carl von Clausewitz wrote:
“The great uncertainty of all data in war is a peculiar difficulty, because all action must, to a certain extent, be planned in a mere twilight, which in addition not infrequently ó like the effect of a fog or moonshine ó gives to things exaggerated dimensions and unnatural appearance.”
So what was the outcome?
This patient went into cardiac arrest at the emergency department and was not successfully resuscitated.
If we find out the exact cause of death we’ll let you know.
*** UPDATE ***
The patient’s potassium level was 8.3 (Critical High).
Here’s the raw data.
Thanks again to Randy for the great case!